Hail, Grant
- When
- May 19, 3:35 PM EST to 3:37 PM EST
- Where
- Grant County, 0.54 mi W of Crittenden
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.780, -84.610
A warm and unstable air mass was in place across the region ahead of an advancing cold front. This led to scattered thunderstorm development through the afternoon that continued into the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A warm and unstable air mass was in place across the region ahead of an advancing cold front. This led to scattered thunderstorm development through the afternoon that continued into the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 19, 2:50 PM EST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 350 PM EDT Fri May 19 2017 .SYNOPSIS... A frontal boundary across the region will act as a focus for scattered showers and thunderstorms today into Saturday. A cold front will move into the region Sunday, providing a greater chance for precipitation, before drier and cooler conditions move into the area on Monday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Showers and thunderstorms have formed just west of the area today and are quickly approaching as an upper level disturbance approaches from the west. High res models continue to show coverage increasing across the forecast area this evening esp across the frontal zone. CAPE values are around 2000 to 3000 J/kg across the CWA with DCAPE values above 1000 J/kg across the southeastern zones. Effective shear values are maxed out at 50 kts just north of the front with much lower values south of the front. Given the strong CAPE and DCAPE values coupled with the upper level disturbance SPC has issues SVR thunderstorm watch 247 until 3z. Late this evening/ early Saturday morning coverage will begin to diminish as weak subsidence arrives on the back side of the shortwave. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... Saturday morning the stalled front will sag southwards behind the shortwave with fog possible across and ahead of the boundary. Saturday morning the stalled front will begin to lift north as a warm front. As this happens scattered showers and thunderstorms will be possible. Saturday afternoon the chance of thunderstorms will continue as weak shortwave moves in from the southwest. Saturday night into Sunday morning the upper level low will rotate northeast towards Minnesota and take on a negative tilt. As this happens strong upper level divergence from the RRQ and upper level diffluence from splitting flow will move into the region. PWATs at this time are also forecasted to rise to around 1.80". Given the strong signals above have kept categorical PoPs. Instability will be decreasing at the time but shear values will be increasing. Thanks to the increasing shear values SPC has put the area in a slight risk for Day 2. && .LONG TERM /SUNDAY THROUGH FRIDAY/... It appears that the aforementioned cold front will move slowly east through our region Sunday into Sunday night. The slow movement is in part due to the mid level ridge to our east. In either case, categorical PoPs for showers and thunderstorms can be expected on Sunday. Precipitation will come to an end behind frontal passage which should move out of our eastern zones by early Monday morning. Temperatures will be held down some Sunday due to clouds and pcpn with cooler air moving in Sunday night behind the front. Surface high pressure will build into our region on Monday, giving a period of dry but cooler weather. The upper level pattern will become highly amplified during the upcoming week which will eventually lead to a mean mid level trough setting up residence across the Great Lakes and Ohio Valley. There continues to be some timing issues with the next cold front to push through the region Tuesday into Wednesday. A chance of showers will continue during this period, with thunder possible during the peak heating of Tuesday into Tuesday evening. By Thursday, mid level trough will be slow to progress to the east which may keep a few lingering showers. Another quick moving system in the northwest flow aloft may bring another threat for showers Thursday night into Friday. Below normal temperatures can be expected by mid to late week with highs only in the 60s Wednesday and Thursday, then perhaps getting back into the 70s on Friday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Showers and thunderstorms have formed just west and east of the TAF sites this afternoon with all locations currently VFR. An upper level disturbance can currently be seen on WV heading east with numerous thunderstorms developing out ahead. Latest suite of high res have these showers and thunderstorms pushing east and affecting the eastern TAF sites starting around 21z. Inside heavier thunderstorms IFR or lower restrictions to visibility will be possible. As the shortwave heads east a brief period of subsidence will occur. As this happens the weak front will sag south. Light winds with plenty of moisture will allow fog/ mist to form. Low ceilings will also be possible (esp. if winds remain slightly elevated) behind the boundary. The main question with the cigs vs. fog will be the placement of the boundary. For now have trended TAFs towards the NAM solution which pushes the front slightly further south. During the late morning/ early afternoon Saturday another batch of showers and thunderstorms will be possible as the warm front lifts north. OUTLOOK...Thunderstorms with MVFR conditions are possible through Sunday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Haines NEAR TERM...Haines SHORT TERM...Haines LONG TERM...Hickman AVIATION...Haines
Hazardous Weather Outlook National Weather Service Wilmington OH 356 PM EDT Fri May 19 2017 OHZ026-034-035-202000- Hardin-Mercer-Auglaize- 356 PM EDT Fri May 19 2017 This Hazardous Weather Outlook is for West Central Ohio. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An area of strong to severe thunderstorms are possible late Saturday night early Sunday morning ahead of an advancing cold front. Locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042>046-051>056-060>065- 070>074-077>082-088-202000- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Shelby-Logan-Union OH- Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble- Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren- Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike- Scioto- 356 PM EDT Fri May 19 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Strong to severe storms will be possible. Damaging winds will be the primary severe weather threat, although isolated large hail can not be ruled out. Thunderstorms will also be capable of producing locally heavy rainfall which may lead to some flooding issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An area of strong to severe thunderstorms are possible late Saturday night early Sunday morning ahead of an advancing cold front. Locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening.
Special Weather Statement National Weather Service Wilmington OH 343 PM EDT FRI MAY 19 2017 OHZ043-044-051>053-192030- Champaign OH-Logan OH-Shelby OH-Clark OH-Miami OH- 343 PM EDT FRI MAY 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SHELBY...WESTERN CHAMPAIGN...SOUTHWESTERN LOGAN...NORTHWESTERN CLARK AND MIAMI COUNTIES UNTIL 430 PM EDT... At 343 PM EDT, radar indicated a strong thunderstorm near St. Paris, moving northeast at 25 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Frequent cloud-to-ground lightning... Very heavy rain... Locations impacted include... Troy, Sidney, Piqua, Urbana, Covington, St. Paris, Newport, Bradford, West Liberty, Fort Loramie, De Graff, Pleasant Hill, Hardin, Quincy, Russia, Christiansburg, Fletcher, Casstown, Lockington and Thackery. This includes I-75 in Ohio between mile markers 73 and 95. Do not stay in the open or seek shelter under trees when lightning threatens. Move indoors when a thunderstorm approaches. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 4031 8377 4002 8374 4002 8443 4034 8443 TIME...MOT...LOC 1943Z 242DEG 21KT 4016 8406 KC
Special Weather Statement National Weather Service Wilmington OH 412 PM EDT FRI MAY 19 2017 INZ074-KYZ091>093-OHZ077-192045- Dearborn IN-Boone KY-Kenton KY-Campbell KY-Hamilton OH- 412 PM EDT FRI MAY 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DEARBORN...NORTHERN KENTON...NORTHERN CAMPBELL...NORTHERN BOONE AND WESTERN HAMILTON COUNTIES UNTIL 445 PM EDT... At 412 PM EDT, radar indicated a strong thunderstorm over Cleves, moving east at 30 mph. STORM HAZARDS INCLUDE... Winds to 50 mph... One half inch diameter hail... Locations impacted include... Cincinnati, Covington, Norwood, Erlanger, Fort Thomas, Newport, Sharonville, Blue Ash, Reading, Harrison, North College Hill, Wyoming, Cheviot, Fort Mitchell, Villa Hills, Highland Heights, Mount Healthy, Bellevue, Fort Wright and Dayton. This includes the following Interstates... I-71 in Ohio between mile markers 0 and 8. I-74 in Ohio between mile markers 3 and 19. I-75 in Kentucky between mile markers 187 and 191. I-75 in Ohio between mile markers 0 and 15. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3907 8484 3925 8484 3927 8440 3904 8445 TIME...MOT...LOC 2012Z 270DEG 27KT 3916 8475
Special Weather Statement
National Weather Service Wilmington OH
414 PM EDT FRI MAY 19 2017
OHZ042-051-053-060-061-192045-
Montgomery OH-Darke OH-Preble OH-Clark OH-Miami OH-
414 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PREBLE...
SOUTHEASTERN DARKE...NORTHWESTERN CLARK...NORTHERN MONTGOMERY AND
SOUTHERN MIAMI COUNTIES UNTIL 445 PM EDT...
At 414 PM EDT, radar indicated a strong thunderstorm near Lewisburg,
moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Dayton, Huber Heights, Troy, Trotwood, Vandalia, Englewood, Tipp
City, New Carlisle, West Milton, Lewisburg, Brown, Riverside,
Clayton, Union, Brookville, Shiloh, Phillipsburg, Verona, Laura and
Potsdam.
This includes the following Interstates...
I-70 in Ohio between mile markers 13 and 40.
I-75 in Ohio between mile markers 57 and 73.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4003 8442 4003 8400 3984 8408 3983 8409
3979 8410 3979 8462
TIME...MOT...LOC 2014Z 263DEG 32KT 3991 8448
KCSpecial Weather Statement National Weather Service Wilmington OH 422 PM EDT FRI MAY 19 2017 OHZ060-061-070-071-192045- Montgomery OH-Warren OH-Butler OH-Preble OH- 422 PM EDT FRI MAY 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PREBLE...EASTERN BUTLER...NORTHWESTERN WARREN AND SOUTH CENTRAL MONTGOMERY COUNTIES UNTIL 445 PM EDT... At 422 PM EDT, radar indicated a strong thunderstorm over Seven Mile, moving east at 35 mph. STORM HAZARDS INCLUDE... Winds to 50 mph... Pea size hail... Locations impacted include... Hamilton, Middletown, Fairfield, Mason, Lebanon, Springboro, Monroe, Trenton, Franklin, Carlisle, South Middletown, Morrow, Seven Mile, Williamsdale, Four Bridges, Hunter, Wetherington, South Lebanon, New Miami and Centerville. This includes the following Interstates... I-71 in Ohio between mile markers 25 and 33. I-75 in Ohio between mile markers 23 and 41. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3936 8463 3958 8461 3960 8413 3934 8414 TIME...MOT...LOC 2022Z 266DEG 32KT 3946 8455
Special Weather Statement
National Weather Service Wilmington OH
427 PM EDT FRI MAY 19 2017
OHZ051>053-192115-
Champaign OH-Clark OH-Miami OH-
427 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT CHAMPAIGN...NORTHWESTERN CLARK
AND NORTHEASTERN MIAMI COUNTIES UNTIL 515 PM EDT...
At 426 PM EDT, radar indicated a strong thunderstorm near Troy,
moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Springfield, Urbana, St. Paris, Christiansburg, North Hampton,
Fletcher, Tremont City, Casstown, Mutual, Cable, Thackery, Westville,
Powhattan, Kiser Lake State Park, Millerstown, Catawba Station,
Kennard, Terre Haute, State Route 41 at State Route 235 and Grayson.
This includes I-70 in Ohio near mile marker 63.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3993 8367 3998 8418 4019 8413 4018 8402
4020 8402 4020 8355
TIME...MOT...LOC 2026Z 273DEG 31KT 4007 8412
KCSpecial Weather Statement
National Weather Service Wilmington OH
431 PM EDT FRI MAY 19 2017
INZ073>075-080-KYZ090-091-192100-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-Gallatin KY-
431 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN RIPLEY...
SOUTHERN DEARBORN...SWITZERLAND AND CENTRAL GALLATIN COUNTIES UNTIL
500 PM EDT...
At 431 PM EDT, radar indicated a strong thunderstorm 7 miles south of
Dillsboro, moving east at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Locations impacted include...
Aurora, Rising Sun, Warsaw, Dillsboro, Florence, Pleasant, French,
Hartford, Fairview, Patriot, Center Square, Aberdeen, Steele Bottom,
Markland, Avonburg, Moorefield, Farmers Retreat, Friendship, Quercus
Grove and Mount Sterling.
This includes I-71 in Kentucky between mile markers 64 and 65.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3903 8519 3904 8489 3877 8478 3875 8478
3877 8520 3884 8520
TIME...MOT...LOC 2031Z 263DEG 26KT 3891 8508The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees were downed near Dogwalk Road with one falling onto a car port. A barn was also damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690990, 690991.